Washington, 2019Heavy Snow and Winter Weather in Washington, September 28 to 29, 2019
September 28 to 29, 2019 · NWS OTX · 12 events in 3 counties and zones
On September 28th and 29th a cold and deep upper level low descended into the region from Canada. A persistent band of wrap around precipitation began during the day of September 28th and continued into the morning of September 29th impacting mostly the Northeast Mountains and Okanogan highlands zones.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 28th and 29th a cold and deep upper level low descended into the region from Canada. A persistent band of wrap around precipitation began during the day of September 28th and continued into the morning of September 29th impacting mostly the Northeast Mountains and Okanogan highlands zones. During the late afternoon and overnight hours of September 28th precipitation from this system fell as early season accumulating snow in the valleys of northeastern Washington. Heavy wet snow caused broken tree limbs on trees which had not shed their leaves. Gusty northeast winds aggravated the situation by breaking tree branches and in some cases toppling heavy snow laden trees around the region. Numerous power outages occurred.
The mountains and higher elevation valleys of northeast Washington received their first heavy snow accumulations of the year from this system. The highest amount reported occurred above 6000 feet in the north Cascades with a spotter on Cooper Mountain measuring 26.5 inches of snow from this storm, however the valleys of the East Slopes of the Cascades received only minor accumulations.
The hills and benches around the Spokane area received light to moderate snow accumulations which also contributed to scattered power outages from broken tree branches into power lines with over 1500 customers affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 28, 3:54 AM PST, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 28, 3:54 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
454 AM PDT Sat Sep 28 2019
.SYNOPSIS...
A powerful cold front will bring strong north winds, much cooler
temperatures, heavy mountain snow and a rain-snow mix into the
northern valleys this weekend. A large portion of north Idaho and
eastern Washington will likely experience an early freeze with low
temperatures in the upper 20s and low 30s Sunday night, Monday
night, and Tuesday night. There is a chance for another round of
precipitation with our next incoming trough on Wednesday or
Thursday.
&&
.DISCUSSION...
...HEAVY MOUNTAIN SNOW...RAIN CHANGING TO SNOW IN THE VALLEYS
AND BLUSTERY WINDS TODAY AND SUNDAY...
Today and Tonight: Low pressure will continue to sit and spin over
the Pacific Northwest for the next 24 hours bringing rounds of
rain, snow and wind.
*Snow: Snow levels currently look to be about 4-5k ft across
northern WA and ID...and that will continue to fall quickly
through the day. By this aftn snow levels of 2500-3500 ft is
expected. This coupled with the wrap around precipitation from
the low will produce heavy rain/snow across the region. Some
heavier bands of snow will likely set up where we could see
accumulations of 3-6 inches in about 6 hours. Trying to figure
out where those heavier bands will set up is difficult right now,
but will likely impact the higher terrain...mountains of northern
WA and ID. Surface temps in the valleys still remain too warm
currently for any snow accumulation today except maybe a few
grassy surfaces. This evening however as temperatures continue to
drop, we could see some light accumulating snow down the the
valleys. Given the proximity of the low and wrap around precip,
the better chance looks to be for valley accumulating snow to be
along the Highway 2 corridor from the Spokane area west to the
Waterville Plateau. The northern counties of WA and ID could
still see valley snow, but it looks to be a half an inch or less.
Meanwhile that Highway 2 corridor could see anywhere from a half
an inch to perhaps up to 2 inches of snow. Confidence is very low
about this due to surface temps still being fairly warm, am not
confident on how well falling snow will accumulate.
*Winds: Winds will blow today from the northeast. The strongest
winds will occur down the Highway 95 corridor of north ID from
the Canadian border to just south of Coeur d'Alene. The strongest
winds look to be this morning, and now models are showing another
surge of strong winds again late tonight into Sunday morning.
They are keeping the winds going strong through most of the day
on Sunday. Have decided to extend the wind advisory for north
Idaho until noon on Sunday given the strong winds will continue
through the entire morning. Gusts 45-55 mph is expected. Gusts up
to 60 mph is possible in the mountains. This will likely cause
some blowing snow. Have also decided to issue a wind advisory for
the Moses Lake area. Sustained winds 20-30 mph with gusts up to
45 mph is expected, and given the strong cross wind across I90
and travel, felt it was prudent to put something out. The latest
models are putting a bit more preciptiation in the Columbia
Basin, so the threat of blowing dust is decreasing, but still
cannot rule out some isolated spots.
*Temperatures: High temperatures have probably already occurred
for the day. Temps will likely remain steady or decrease through
the day. Overnight lows in the 30s is expected. There will
definitely be areas of below freezing temps across portions of
extreme eastern WA and north ID tonight. Winds still remain
elevated, and so will hold off on a freeze warning. Winds chills
this afternoon will be in the 30s and tonight we will see 20s
with some teens or lower in the higher elevations.
*Impacts: Travel will be extremely difficult across higher terrain
and mountain passes. All mountain passes will see snow. Sherman
will see the most snow...with 1 to 2 feet possible. Blowing snow
will also be a concern across the mountains. Boaters will see
choppy waters and white caps through the weekend. Broken tree
branches, or weak trees falling is possible. In addition, power
outages are possible. People with plans outside need to dress for
winter weather, as hypothermia will be possible across the
mountains especially. Now is the time to pick your gardens,
before it becomes mush. /Nisbet
Sunday and Sunday night...Strong and consistent model agreement
exists in maintaining a slowly weakening cold upper level low
pressure center over northern Oregon. Much of the forecast area
will reside under a wrap around deformation band to the north of
the low center particularly on Sunday with widespread
precipitation continuing to be a near certainty. Mountain snow
will continue on Sunday with travel across area passes continuing
to be hazardous. Sunday morning snow levels will be all the way
down to valley floors as well as the floor of the northern and
eastern Columbia Basin. Ground temperatures and road surface
temperatures are still high enough in the valleys and basin to
minimize accumulations to probable slushy stretches on area roads
and possibly one to two inches on grassy surfaces. Not so in the
mountains above 3500 feet or so where road surfaces are expected
to freeze Saturday night and support accumulating snow on the
roads at these higher elevations. The current suite of mountain
Winter Storm warnings will continue to be well justified during
the day Sunday. Only the lowest elevations of the deep basin and
the L-C valley will probably receive only rain Sunday morning.
Across the region snow levels will rise during the day back into
the mountains...and any low land snow accumulations will quickly
melt off by noon.
Northeast Winds will continue to roar down the Purcell Trench and
bust out into the northeastern basin and flow uninhibited down
into the deep basin Sunday morning. The offending gradient will
begin to ease during the afternoon on Sunday but breezy and gusty
conditions will continue through the day. Scattered power outages
are possible in North Idaho due to these winds as well as the
potential for wet snow loading breaking tree limbs into power
lines.
Things will be improving Monday night with residual hit-and-miss
snow showers largely concentrated over the mountains...but this
will bring the next threat to north Idaho and the eastern
Columbia basin in the form of areas of frost Monday morning.
Monday through Friday...The upper low will open up...weaken and
drift eastward by Monday with a general drying trend across the
area on Monday. As skies begin to clear and winds decrease the
stage will be set for a widespread killing frost overnight Monday
and into Tuesday morning across all of the region except for the
lowest elevations along the Columbia and Snake River valleys.
Tuesday will be a quiet and benign weather day...but the same
situation will set up Tuesday night for another round of
widespread frost Wednesday morning.
The suite of ensemble model guidance suggests some transient short
wave passages through the region for the later part of the
week...none of them looking nearly as threatening as the current
unpleasantness...but none-the-less capable of producing valley
rain showers and mountain snow showers Thursday through Friday
around the region. Temperatures will remain well below normal
through the week with valley/basin highs only expected to recover
into the lower 50s by Tuesday and the mid to upper 50s from
Wednesday and beyond. Morning low temperatures will continue to
support pockets of frost particularly in the sheltered northern
valleys and possibly the higher terrain of the basin. /Fugazzi
&&
.AVIATION...
12Z TAFS:
DETERIORATING CONDITIONS RAIN/SNOW MIX...GUSTY NORTHEAST
WINDS...AND LOW CEILINGS
Widespread rain and will impact TAF locations for the next 24+
hrs. Took out mention of -rasn this morning as temps are still too
warm. But do mention snow mixing with rain this evening and
overnight for GEG and COE. A tight northerly gradient will set up
with cold air being ushered in. Fairly low confidence continues
that a rain/snow mix will occur across the Spokane/Coeur d'Alene
corridor tonight. Improved vis for TAF sites, but do bring in some
IFR/MVFR cigs at all TAF locations. Gusty northeast winds will
continue through the night with gusts 20-25 kts for GEG/SFF/PUW.
COE will see gusts up to 35 kts overnight. And MWH winds will
actually increase overnight w gusts up to 40kts possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 41 32 41 30 46 28 / 90 80 80 30 0 0
Coeur d'Alene 43 33 41 30 46 27 / 100 80 80 30 0 0
Pullman 43 32 42 28 45 27 / 80 60 60 30 10 0
Lewiston 51 40 48 37 50 36 / 70 50 60 30 10 10
Colville 44 28 48 25 51 22 / 90 70 80 40 0 0
Sandpoint 42 34 41 30 46 26 / 90 70 90 50 10 10
Kellogg 44 34 39 31 45 29 / 100 80 90 50 10 10
Moses Lake 49 35 48 34 53 30 / 60 80 70 50 0 0
Wenatchee 46 37 45 37 50 36 / 90 80 80 50 0 0
Omak 46 37 46 35 51 31 / 100 80 70 40 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until noon PDT Sunday for Coeur d'Alene Area-
Northern Panhandle.
Winter Storm Warning until 5 PM PDT Sunday for Northern
Panhandle.
Winter Storm Warning from 8 AM this morning to 5 PM PDT Sunday
for Central Panhandle Mountains.
WA...Winter Storm Warning until 5 PM PDT Sunday for Northeast
Mountains-Okanogan Highlands.
Winter Storm Warning until 5 PM PDT Sunday for East Slopes
Northern Cascades.
Wind Advisory from 11 PM this evening to noon PDT Sunday for
Moses Lake Area.
&&Hazardous weather outlook, Sep 28, 4:06 AM PST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
506 AM PDT Sat Sep 28 2019
IDZ002-003-WAZ033>036-041-043-044-291300-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
506 AM PDT Sat Sep 28 2019
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE AND TWO...TODAY AND SUNDAY
Raw and windy northeast winds will blow across much of north Idaho
and eastern WA today through Sunday. Unsecured items
could be blown around. Tree limbs could break and a few power
outages may result.
The unseasonably cold weather system will bring a chance of snow
over higher terrain of the basin today through Sunday with mainly
minor accumulations but could make travel slippery in the
overnight and early morning hours.
.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY
Monday morning and especially Tuesday morning widespread killing
frost is expected over most of the area, with only the lowest
elevations near the Columbia River probably safe from this freeze
up.
IDZ001-004-WAZ037-038-042-291300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
506 AM PDT Sat Sep 28 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE AND TWO...TODAY AND SUNDAY
Heavy mountain snow accumulations will occur today through
Sunday. Travel across mountain passes will be very treacherous
this weekend. Back country hunters and travelers will encounter
winter conditions. In the valleys overnight and early morning
snow accumulations may produce slippery driving conditions.
Raw and windy northeast winds will blow across much of north Idaho
and eastern WA today through Sunday. Unsecured items could be
blown around. Tree limbs could break due to wind and snow loading
and power outages may result.
In the valleys areas of frost are possible each morning this
weekend.
.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY
In the valleys areas of frost are possible each morning into
early next week.
IDZ026-027-WAZ031-032-291300-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
506 AM PDT Sat Sep 28 2019
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
Heavy Snow, Okanogan Highlands
- When
- September 28, 6:00 AM PST to September 29, 5:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A spotter at Boyds reported 19.0 inches of storm total snow fall from this storm.
Heavy Snow, Okanogan Highlands
- When
- September 28, 6:00 AM PST to 3:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Highway crews reported an estimated 6.0 inches of snow at Sherman Pass with several trees toppled from heavy wet snow and gusty winds.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to 2:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The road leading up to Mount Spokane was closed due to fallen trees from heavy wet snow and gusty winds. At the lower elevations an estimated 3 inches of snow was reported as of 3:00 pm September 28th.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to 10:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Utility Company
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Wet heavy snow and gusty winds damaged trees and power lines over much of Stevens County with an estimated 650 customers without power between Northport and Hunters.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to September 29, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public reported 4.5 inches of storm total snow accumulation at Elk.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to September 29, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Social Media
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public reported 5.0 inches of storm total snow accumulation near Rice.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to September 29, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public reported 8.5 inches of storm total snow accumulation 6 miles northeast of Colville.
Heavy Snow, Northeast Mountains
- When
- September 28, 9:00 AM PST to September 29, 8:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Staff at the Mount Spokane State Park reported 14.0 inches of storm total snow accumulation.
Winter Weather, Spokane Area
- When
- September 28, 1:00 PM PST to September 29, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
An observer 6 miles south of Spokane recorded 2.0 inches of new snow accumulation.
Winter Weather, Spokane Area
- When
- September 28, 1:00 PM PST to 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Utility Company
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
One to 2 inches of heavy wet snow and gusty winds caused tree damage and branches into power lines with an estimated 150 customers loosing power on Spokane's South Hill neighborhood.
Winter Weather, Spokane Area
- When
- September 28, 1:00 PM PST to September 29, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at Davenport recorded 1.7 inches of new snow accumulation from this storm.
Winter Weather, Spokane Area
- When
- September 28, 1:00 PM PST to September 29, 3:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane international Airport recorded 3.3 inches of storm total snow accumulation from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Kansas, September 28 to 29, 20191 death · 2 events
- Rip Current in North Carolina, September 28, 20191 death · 1 event
- Flash Flooding and Flooding in Iowa, September 28 to 30, 2019$250,000 · 1 in hail · 12 events
- High Wind in Montana, September 28, 2019$350,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Pennsylvania, September 28, 20196 injured · 1.5 in hail · 7 events
- Flash Flooding and Hail in Missouri, September 28 to 29, 2019$50,000 · 1 in hail · 6 events
- High Wind and Strong Wind in Colorado, September 28 to 29, 2019$31,000 · 70 kt wind · 8 events
- Damaging Wind in Kansas, September 28, 2019$25,000 · 52 kt wind · 1 event
- Blizzard and Winter Storm in Montana, September 28 to 30, 201919 events
- Hail and Damaging Winds in Virginia, September 28, 2019$13,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Missouri, September 28 to 29, 201956 kt wind · 11 events
- Heavy Snow and Winter Weather in Idaho, September 28 to 29, 201910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856627, 856643, 856652, 856655, 856659, 856664, 856666, 856667, 856621, 856653, 856668, 856669.